1. Some of the links on this forum allow SMF, at no cost to you, to earn a small commission when you click through and make a purchase. Let me know if you have any questions about this.

Hepatitis cases linked to turmeric food supplements in Italy

Discussion in 'Food Safety' started by daveomak.fs, May 15, 2019.

  1. daveomak.fs

    daveomak.fs Fire Starter SMF Premier Member

    [​IMG]
    Turmeric tablets, a type of food supplement
    Hepatitis cases linked to turmeric food supplements in Italy
    By News Desk on May 15, 2019


    Two cases of hepatitis have been associated with a brand of turmeric food supplements, according to Italian health authorities.

    The Istituto Superiore di Sanità (National Institute of Health/ISS) reported that two types of turmeric food supplements of the company Ni.va. Di Destro Franco and Masetto Loretta S.n.c., based in Via Padova 56, Vigonza have been recalled.

    Curcumina Plus 95 percent with production lot code 18L823 and expiration date of October 2021 and Curcumina 95 percent with production lot code 18M861 and expiration date of November 2021 are affected.

    They were produced by the firm Frama S.R.L. in Noventa Padovana.

    ISS reported that the two acute cholestatic hepatitis cases “evolved favorably” but did not give more details on the patients or type of hepatitis involved.

    The agency advised the public not to consume the recalled lots pending verification by local health authorities.

    Such documented issues seem to be rare but there have been past incidents, according to research.

    Ashley L. Lukefahr et al covered a report of turmeric supplement-induced autoimmune hepatitis in a study last year published in the BMJ Case Reports journal.

    Researchers reported on a case of autoimmune hepatitis in a 71-year-old woman taking turmeric dietary supplements for maintenance of cardiovascular health, which resolved rapidly following discontinuation of the supplements.

    Raphael P. Luber et al reported two cases of turmeric supplement induced severe hepatitis in a study published this year in the Case Reports in Hepatology journal.

    Scientists said the cases highlight the need for physicians to be aware of patients taking the supplement and potential risks that exist.

    (To sign up for a free subscription to Food Safety News, click here.)